Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Topeka, KS

April 18, 2002Geary County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2002, 6:00 PM CDT for Geary County, Riley County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 6:00 PM CDT (23:00 UTC)
Expired
Apr 18, 2002, 6:45 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 6:06 PM CDTHail 0.75Junction City, KS
Apr 18, 6:15 PM CDTHail 1Ft Riley, KS
Apr 18, 6:22 PM CDTHail 0.75Ogden, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 182300
SVRTOP
KSC061-161-182345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEARY COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 645 PM CDT

* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF JUNCTION CITY...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  OGDEN
  MANHATTAN

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3912 9690 3897 9689 3906 9650 3924 9658

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 2:50 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU APR 18 2002

MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS.

FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE
ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP
NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE
SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS
AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY
DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE
EARLY MORNING HOURS.

FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS
ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE
FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES
FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL
BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK
THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS
WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL
BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH
BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES
FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR
ADJUSTMENT.

LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO
MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF
COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN.
AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE
FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT.
LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE
TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING
ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS
NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR
NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE
RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY.

.TOP...NONE

WOLTERS

In the hours before

Local storm report, Apr 18, 12:22 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    2 NW FRANKFORT            KS    70 MPH TSTM GUST
04/18/02   MARSHALL                        LARGE TREE LIMBS DOWN.
                                           WINDS ESTIMATED AT 70
                                           MPH.
Local storm report, Apr 18, 1:09 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 AM    9 N VINE CREEK            KS    1 INCH HAIL
04/18/02   OTTAWA
Special weather statement, Apr 18, 3:23 PM CDT, 2 hours 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT THU APR 18 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS
EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING
GENERALLY EAST OF A LINE FROM ABILENE TO MARYSVILLE.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA COLLIDING WITH A VERY
WARM...MOIST AND UNSTABLE OF AIRMASS OVER EASTERN KANSAS WILL
PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM
DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Local storm report, Apr 18, 5:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 AM    7 WNW WHITE CITY          KS    1.75 INCH HAIL
04/18/02   MORRIS                          PUBLIC REPORTED
                                           GOLFBALL SIZE HAIL
Local storm report, Apr 18, 5:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    5 SSE SOLOMON             KS    .88 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED NICKEL
                                           SIZE HAIL
Local storm report, Apr 18, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ABILENE                   KS    1 INCH HAIL
04/18/02   DICKINSON                       PUBLIC REPORTED QUARTER
                                           SIZE HAIL ON EAST SIDE
                                           OF ABILENE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:56 PM CDTSevere Thunderstorm WarningTOPDickinson34 min
Apr 17, 10:57 PM CDTTornado WarningTOPDickinson43 min
Apr 17, 11:27 PM CDTSevere Thunderstorm WarningTOPOttawa48 min
Apr 17, 11:36 PM CDTTornado WarningTOPDickinson, Geary, Morris39 min
Apr 18, 12:17 AM CDTSevere Thunderstorm WarningTOPClay, Ottawa43 min
Apr 18, 12:22 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington38 min
Apr 18, 12:46 AM CDTTornado WarningTOPClay44 min
Apr 18, 1:08 AM CDTTornado WarningTOPRiley, Washington37 min
Apr 18, 1:28 AM CDTSevere Thunderstorm WarningTOPMarshall47 min
Apr 18, 1:47 AM CDTTornado WarningTOPMarshall43 min
Apr 18, 5:37 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
Apr 18, 6:45 PM CDTSevere Thunderstorm WarningTOPPottawatomie45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.